Pennsylvania, 2018

Flash Flooding and Damaging Winds in Pennsylvania, August 21 to 22, 2018

August 21 to 22, 2018 · NWS CTP · 5 events in 4 counties and zones

A warm front was draped from northwest to southeast across central Pennsylvania on August 21, 2018, with scattered convection developing in the warmer air south and west of the front during the afternoon and evening hours. The storms organized into multiple lines with some exhibited bowing structure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A warm front was draped from northwest to southeast across central Pennsylvania on August 21, 2018, with scattered convection developing in the warmer air south and west of the front during the afternoon and evening hours. The storms organized into multiple lines with some exhibited bowing structure. Rotation was observed in some cells within the lines as well. Late in the evening the storms produced flash flooding in Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 21, 9:39 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 21, 9:39 AM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1039 AM EDT Tue Aug 21 2018

.SYNOPSIS...
Low pressure will lift northeast across the Lower Great Lakes
this afternoon and evening. A cold front will move east of
central Pennsylvania by Wednesday morning. This will bring an
end to the wet conditions that we have seen in recent weeks.
Cooler and less humid air will move into the area on Wednesday,
as high pressure moves eastward and and prevails for the rest of
the work week. While temperatures will warm to above normal
levels by early next week, showers and storms will be more
scattered in nature than what we have seen in recent weeks.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
widespread showers across the NW and showers are also breaking
up as they get into the NErn counties. A fast-moving line of
showers with embedded thunder from KERI to KJST is rolling
east/northeast and should continue to move deeper into the CWA.
The thunder is isolated but still worth a mention over the NW.

Stability is still the word for the time-being. Cloud deck is a
little higher than earlier, so some mixing is occurring in the
blyr. Sunshine is busting through over SWrn PA behind that first
volley of organized convection. Wind picking up as low pressure
over central lower MI gets closer. Winds aloft remain
moderately strong. Forecast continues to mention T+ with
gusty/damaging wind the main threat. However, the threat for
thunder and severe wx tapers off in the NE counties. Forecast
remains highly consistent/continuous. Threat for SVR does still
include a small chc of tornadoes in the W and perhaps in the far
S. The highest threat would be across the NW where the shear is
moderate with 35-40kts of bulk/effective shear expected later
aftn. EHI does near/exceed 1 unit in the west as well.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Sever threat inches into the central mtns and mid Susq, but T
should diminish as it tries to get deeper into the more stable
air over the NE. CAPE and T chc falls off after sunset in the W
but remains moderate for the SE through about midnight. Then
the first front of drier air pushes through. The actual cold
front seems to lag behind a little, but should be off to our
east before/around sunrise Wed. Thus, isold shra/tsra poss
overnight.

Wed looks unstable as colder air aloft moves in and we get some
mixing. Likely pops over the NW half, with 30-40s over the rest
of the area. Should be a post-frontal day with the sky almost
filled over most of the area. Showers will be brief as they will
be cellular and moving along quickly.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
It dries out Wed PM as high pressure will float in for a few
days. Lower humidity will allow for comfortable and pleasant
days with plenty of sunshine followed by mainly clear and
relatively cool nights with valley fog. The next front, which
could bring scattered showers and thunderstorms back into the
area, approaches on Saturday.

Regardless of the outcome, the weekend does not look like a
wash out and will probably be mainly dry in most areas.

Temperatures and humidity levels will start to creep upward with
highs climbing back above average by Sunday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Have added VCTS to BFD for the next hr or so as the current line
of convection over wrn PA is only an hour away and is still
sparking. The rest of the area will wait for another 3-5 hours
to see any thunder threat. Widespread IFR continues even at BFD
with the best conditions/highest cig out the window thanks to
downslope off Tussey and Nittany mountains. The wind is picking
up as the low pressure moves into LH. All is well, but may have
to delay improvements to MVFR another few hours in a few spots.

Prev...
Latest showers stemming from moist flow out ahead of the
approaching system continues to affect UNV and BFD. IFR cigs
continue at BFD, JST and UNV with MVFR elsewhere. Expect these
cigs and vsbys to continue through at least 14Z. Low stratus
will continue this morning as SREF/HREF prob charts and model
soundings point toward.

The cold air trapped out ahead of the warm front will keep the
stratus over the region and will make mixing out the inversion
difficult. Latest SREF/HRRR models show this will take well
through the morning and in the eastern TAF sites, perhaps into
early afternoon. Between 14Z to 18Z expect lingering stratus and
southeast flow over the eastern half of the state, while a
return to predominantly VFR conditions is likely over the
western part of the state.

As the warm front will lift northeast into the region this
afternoon expect showers and thunderstorms possible after 19Z.
This could bring IFR cigs and vsbys. MVFR to IFR cigs and vsbys
could return tonight into tomorrow morning with low stratus.

.Outlook...

Wed...AM low cigs possible KBFD/KJST.

Thu...No sig wx expected.

Fri...Patchy AM fog possible.

Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Martin
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Lambert/Martin/Tyburski
AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 1:50 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
250 PM EDT Tue Aug 21 2018

PAZ017>019-024>028-033>036-056-057-063>065-221900-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-
Cumberland-Adams-York-
250 PM EDT Tue Aug 21 2018

...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain from thunderstorms could produce localized areas of
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-037-041-042-045-046-049>053-058-059-066-221900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-Lebanon-Lancaster-
250 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms could produce heavy rain and lead to localized
flooding this evening and early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The Pittsburgh radar (KPBZ), 132 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 21, 1:51 PM EST
Where
Somerset County, 1 mi E of Hays Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.851, -78.951

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires along Cumberland Highway northeast of Meyersdale.

Thunderstorm Wind, Bedford

When
August 21, 2:09 PM EST
Where
Bedford County, 4.88 mi ESE of Palo Alto
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.752, -78.681

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Pine Ridge Road in Cumberland Township.

Thunderstorm Wind, Warren

When
August 21, 7:05 PM EST
Where
Warren County, 0.84 mi N of Weldbank
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.762, -79.080

A severe thunderstorm producing winds estimated near 60 mph knocked down a trees across the road near the intersection of Route 6 and Cherry Grove Road.

Flash Flood, Lancaster

When
August 21, 9:59 PM EST to August 22, 12:30 AM EST
Where
Lancaster County, 1.1 mi NNW of Bowmansville to 1.82 mi NW of Fivepointville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.215, -76.028

A vehicle was swept into Muddy Creek north of Bowmansville.

Flash Flood, Lancaster

When
August 21, 10:25 PM EST to August 22, 12:30 AM EST
Where
Lancaster County, 0.53 mi W of New Holland to 1.26 mi NNE of Churchtown
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.100, -76.090

Several road closures from flash flooding reported across eastern Lancaster County, including New Holland, Bowmansville and Adamstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769787, 769788, 769789, 782185, 782186.